Endocrinology experts share their practical approaches for monitoring TSH levels and providing follow-up to hypothyroidism treatment.
Antonio Bianco, MD, PhD: How often do we check for TSH [thyroid-stimulating hormone] in a patient who has shown stability? We all have busy clinics. I try to see the patient every 6 months to a year, depending on whether the patient wants to come back earlier. But normally, toward the 1-year mark is where I would check; the ATA [American Thyroid Association] guidelines recommend something like that. We discuss many things: new medications, the changing medications. Every time there is a change, I tell my patients that we have to check the TSH level. Sometimes this happens, and then how often do we check after the change has been observed? What’s your procedure? How do you do that?
James Hennessey, MD, FACP:That’s a very interesting and complicated question, coming at me from different angles. The most common reason that patients get their medications switched is that the pharmacist convinces them that their insurance is requiring that, and sometimes patients think that they have an allergy to their levothyroxine. We all know that there are white tablets in the middle of the dosing range for a reason, because there’s no dye in there. If there’s a dye allergy, we switch to the white tablets, but the dyes that are used to color them yellow, blue, pink, or whatever are different from tablet to tablet. So, there’s potential, if there is some sort of allergy, they might be able to switch, but I would wait for at least 6 to 8 weeks before checking the TSH level after a switch. I fall back on the pharmacologic half-lives concept of 5 half-lives to equilibrium, which then allows the hypothalamus and pituitary gland to get caught up on that too. A minimum of 6 weeks and, probably better, 8 weeks or so once that has been switched. If the result comes back in an acceptable manner, then I’ll jump to 6 months and reassess to assure stability. If it’s still in the range that we’re looking for, then I tell the patient that “I’ll refill this for you today with a year’s worth of refills, and we’ll see you next year. Please…on the week before you come back to see me.”
Antonio Bianco, MD, PhD: You touched on something important, which is the perceived allergy that patients will tell us. I think that that’s becoming not common but more common than I used to see decades ago. I think one patient tells the other, “I don’t feel well; I think this is some sort of allergy.” That I call intolerance. When I hear this, the first thing I say is, “Let’s switch to something that doesn’t have a dye, that’s white”—that is part of my routine— “and let’s see what happens in 3 months.” If the patient remains with the same symptoms, then I conclude that this has got to be the excipient, not the dye itself, and then there are alternatives. There are capsules that contain not a gel but a solution of levothyroxine, and then I would suggest patients switching to that formulation of levothyroxine. That has been my routine, and more than 90% of the cases with patients who complain of intolerance to levothyroxine I resolve that way. Does that make sense to you?
James Hennessey, MD, FACP: It does make sense to me. The excipients in the tablets play a big role in the eventual bioavailability of the products, and because the excipients in the products are different, we expect that some patients will feel differences in what’s going on.
Transcript edited for clarity